Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
153 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for lateral medullary syndrome

Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5895 Questions

default
Posted on Tue, 30 Sep 2014 in Headache and Migraines
Question: I have lateral medullary syndrome caused by lateral medullary infarct / dissection of vertebral artery which is 100% closed off. The cva occured in 10/5/2008. I am in frequent discussion with my neurologist, but most of the time when I report, the answer is that my brain injury type and location was severe enough that pain symptoms are going to be continuing and there is no real remedy. Friday afternoon, I had a severe "brain electric shock" in the hemisphere. This is normal, but the severity is not. Today my entire skull feels tender to touch, when touched sets off electric shocks, and almost feels as the skull is missing. I had severe vertigo immediately after the shock, but also went to bed immediately after. Should I call him, I don't want to cry wolf and run to hospital for no reason. I am 59 yea old male
doctor
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer:
There is no need to call the doctor.

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted your symptoms and am glad to note that you have recovered well after the lateral medullary syndrome. However, it is unfortunate that you suffer from neuropathic symptoms as a result of that.

There is no need to call the doctor, as the symptoms do not represent any new disease.

You are on appropriate medications, however, the dose of medications can be optimised to minimise the severity of electric-shock like sensations and pain.

The dose of Oxcarbazepine can be increased upto 1200 mg per day depending on the tolerability. In addition, if you do not improve, pregabalin capsules can be added.

I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX XXXXXXX
Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar
My BLOG: http://bestneurodoctor.blogspot.in


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 54 minutes later
Yes, thank you so much, your reply is exactly what I would have expected from my doctor. Anyways, often the "electric shocks" that I get cause me to suddenly violently shake my entire body (lasting a second or two), this may cause me stumble and fall to the ground. Although they occur many times a day, at least two of them per week are severe enough to cause elevated anxiety, stress, flushness, my right pupil wont dilate, double vision increases, and cognitive stress increases that last up to 24 hours.
My neurologist says that these are not seizures, the best he's ever offered is that I can call them "brain shocks". My GP calls them "seizure like" and and EMT friend who am with regularly calls them mini-seizures, do you have a term for these? I sure would like to have something to say.
doctor
Answered by Dr. Sudhir Kumar 36 minutes later
Brief Answer:
Best term would be minor seizures.

Detailed Answer:
Thank you for getting back.

It is difficult to put a term for these symptoms, however, we know the mechanism- abnormal electrical discharges from a part of brain that got affected due to the brain stroke.

These episodes are very brief to qualify as a full seizure, so, I would prefer putting a term "minor seizure" or a "partial seizure".

Another term could be "severe paresthesia", which refer to abnormal sensations in a part of body due to abnormal electrical discharges.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Vertebral artery

doctor1 MD

im a 36 yr old female. october of this year i had a vetrebral artery dissection and 5 strokes in the PICA . im still feeling head tingling/...

doctor1 MD

im a 36 yr old female. last month i had a vertbral artery dissection that caused 5 strokes. they put me on 325 mg aspirin and lipitor . lately ive...

doctor1 MD

hello, I had a massage done on Monday afternoon, durning the hour, she did a neck adjustment on me. I have had a headache for 2 days and my neck is...

doctor1 MD

I HAVE TORTUOSITY OF THE LEFT VERTEBRAL ARTERY WHICH EXTENDS INTO THE LEFT CEREBELLAR PONTINE ANGLE AND APEARS TO ENCROACH UPON THE ROOT ENTRY ZONE...

doctor1 MD

I have a friend who suffers from a unilateral c1 c2 problem; she is in her late 60s, a small boned person; there was a traumatic injury some years...

doctor1 MD

#Sex:Male          #Age:56 I had a mild stroke .After it my tongue gets stuck while talking.My speech has become unclear .Also I can’t control...

doctor1 MD

i was in a car accident in 2003 and have seen a doctor for quite some time, that put me on the orthocthogonal (spelling incorrect) bed this seemed...